Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

June 20, 2021Duplin County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Jun 20, 2021, 11:37 PM EDT for Duplin County, Onslow County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 11:37 PM EDT (03:37 UTC)
Expired
Jun 21, 2021, 12:00 AM EDT
In force
23 min
Issued by
NWS Newport/Morehead City, NC

Counties Duplin County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 91 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS82 KMHX 210337
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
1137 PM EDT Sun Jun 20 2021

NCZ090>092-198-210400-
Jones-Lenoir-Inland Onslow-Duplin-
1137 PM EDT Sun Jun 20 2021

...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL JONES...SOUTHWESTERN
LENOIR...NORTHWESTERN ONSLOW AND DUPLIN COUNTIES...

At 1137 PM EDT, radar indicated showers were located along a line
extending from near Rose Hill to near White Stocking to near Rocky
Point. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Jacksonville, Wallace, Half Moon, Kornegay, Rose Hill, Richlands,
Beulaville, Deep Run, Catherine Lake, Cypress Creek, Kenansville,
Chinquapin, Potters Hill, Petersburg, Pleasant Hill, Albertson,
Albert J Ellis Airport, Richlands South, Sarecta and Magnolia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3517 7796 3517 7793 3515 7789 3516 7789
      3518 7783 3514 7760 3485 7743 3457 7756
      3453 7760 3472 7768 3472 7794 3471 7798
      3473 7802 3472 7811 3471 7813 3472 7815
TIME...MOT...LOC 0337Z 207DEG 40KT 3478 7806 3464 7783 3439 7785 

$$

SGK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Jun 20, 11:17 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 20, 11:17 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1117 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette is expected to impact the area
overnight through Monday morning. A slow moving cold front is
forecast to cross the area Tuesday night into Wednesday, and
then stall off the NC coast through the end of the work week.
High pressure then builds back into the area next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1115 PM Sunday...Center of TD Claudette starting to enter
North Carolina from the southwest. Band of moderate to heavy
showers moving into the southern CWA. Numerous showers, with a
few heavy downpours remain possible into the early morning
hours. No changes to Tropical Storm Warnings, and Flash Flood
Watch will remain in place with precipitable water values
upwards of 2 inches. Winds will also ramp up after 06z,
especially near the coast as Claudette gradually re-
strengthens to a Tropical Storm.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 340 PM Sun...TC Claudette will be located near the
Pamlico Sound early Mon morning and will be moving rapidly off
the coast by afternoon. Strong winds/heavy rains will be ongoing
in the morning with the rain and flood threat ending by
afternoon. Subsidence in the wake of this system should inhibit
convective re-development during peak heating Mon afternoon thus
expecting dry conditions for the remainder of the day. High
temps will have the potential to get into the low 90s depending
on how quickly the extensive canopy of low clouds is able to be
scoured out by convective mixing and downslope flow. Winds will
gust to 25-35 mph throughout the day, highest along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 220 AM Sun...An active weather pattern continues this
week. A slow moving cold front will cross the area Tuesday into
Wednesday and then stall just off the NC coast through the end
of the work week. High pressure then re-establishes off the
Southeast coast this weekend, leading do generally drier
conditions.

Tuesday and Wednesday...A slow moving but potent cold front
will move into the area Tuesday afternoon, and slowly sink south
through the area Tuesday night into Wednesday morning before
stalling right off the NC coast near the Gulf Stream. Scattered
to widespread convection is likely along and ahead of the front
as it moves south, with some strong to severe storms possible as
well. An additional 1-2" of rain is anticipated with this
front, which could lead to additional flooding issues depending
on rainfall amounts from TC Claudette.

Ahead of the front on Tuesday, highs will again reach the upper
80s to low 90s inland across the area. Behind the front on
Wednesday the combination of cooler air moving in aloft and
mostly cloudy skies will keep high temps below normal, with
readings only expected in the mid to upper 70s.

Thursday through Saturday...The front will remain stalled off
the NC coast Thursday and into Friday, with showers and
scattered thunderstorms continuing mostly along the coast both
days, however some diurnal convection is possible farther
inland. Cooler temps will remain with highs only in the low 80s
Thursday, and low to mid 80s Friday.

High pressure will ridge back into the area from offshore
Saturday as the front dissipates, leading to a more typical
summer pattern for Eastern NC through the weekend. Scattered
diurnal convection is likely inland, with the coast remaining
mostly dry. Temperatures will climb back to normal with highs
reaching the mid to upper 80s.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through 00Z Tuesday/...
As of 715 PM Sunday...With a lull in precipitation, VFR
conditions currently at all TAF sites. As TD Claudette crosses
the CWA overnight, expect a return to steady rain with embedded
thunderstorms with MVFR conditions by 06z. A few hours of IFR in
heavy downpours and gusty winds of up to 25-35 knots are likely
from about 08z-09z to about 13z Monday morning. As the system
quickly exits the area by mid-morning Monday, conditions should
rapidly improve with VFR status expected for the later
afternoon hours.

LONG TERM /Monday night through Friday/...
As of 225 AM Sun...VFR conditions are likely through Tuesday
afternoon, when a slow moving cold front moves into the
airspace. Expect a period of possible sub-VFR conditions from
late Tuesday through most of Wednesday, with sub-VFR conditions
continuing along the coast on Thursday as the front stalls
offshore.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 1115 PM Sunday...Center of Claudette slowly crossing into
NC from SC at late evening. Winds are gusting well into the 20s
from S/SW with seas as high as 6 feet. Overnight, winds will
continue S/SW 20-30 knots with some higher gusts toward morning
as Claudette re-strengthens to a Tropical Storm. Claudette will
be moving out to sea Mon but the SW flow will continue 15-25 kt
in the afternoon. Current 4-6 ft seas will build to 8-11 ft
late tonight and early Mon remaining elevated at 5-8 ft late in
the day.

LONG TERM /Monday night through Friday/...
As of 225 AM Sun...Hazardous marine conditions will continue
Tue with SW winds 25-30 kts ahead of a slow moving cold front.
Winds then weaken and turn to the N at 10-20 kts Tuesday night
into Wednesday morning behind the front. NE winds at 10-20 kts
continue through Wednesday night and Thursday.

Seas Monday afternoon will remain nearly steady at 6-10 ft, and
then subside overnight to 4-8 ft from Tuesday morning through
Wednesday morning. Thereafter, seas drop rapidly to 2-4 ft for
the rest of Wednesday and through Thursday.

&&

.TIDES/COASTAL FLOODING...
As of 340 PM Sun...Strong S/SW flow from Tropical Cyclone
Claudette will cause minor coastal flooding concerns with 1-3
ft of storm surge possible tonight into Monday mainly for the
soundside areas of the Outer Banks, especially in areas north
of Cape Hatteras.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Tropical Storm Warning for NCZ047-081-195-196-199-203>205.
     Beach Hazards Statement from 8 AM EDT Monday through Monday
     evening for NCZ195-196-199-204-205.
     Flash Flood Watch through Monday morning for NCZ029-044>047-
     079>081-090>092-094-193>196-198-199-203>205.
MARINE...Small Craft Advisory until noon EDT Monday for AMZ131-136-137-
     230.
     Tropical Storm Warning for AMZ135-150-152-154-156-158-231.
&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...SGK
AVIATION...JME/CTC/SGK
MARINE...JME/CTC/SGK
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jun 20, 9:02 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
902 PM EDT Sun Jun 20 2021

NCZ029-044>046-079-080-090>092-094-193-194-198-220115-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-Jones-
Pamlico-Northern Craven-Southern Craven-Inland Onslow-
902 PM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-203-220115-
Mainland Dare-Mainland Hyde-Northern Outer Banks-
902 PM EDT Sun Jun 20 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-220115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
902 PM EDT Sun Jun 20 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-220115-
Hatteras Island-
902 PM EDT Sun Jun 20 2021

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Flash Flood Watch.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 10:42 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1042 PM EDT Sun Jun 20 2021

NCZ079-090-210345-
Greene-Duplin-
1042 PM EDT Sun Jun 20 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN GREENE...
SOUTHWESTERN LENOIR AND DUPLIN COUNTIES...

At 1041 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rose Hill to near Wards Corner.
Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Wallace, Warsaw, La Grange, Kornegay, Rose Hill, Bowdens, Beautancus,
Kenansville, Jason, Albertson, Sarecta, Magnolia, Greenevers, Pink
Hill, Teachey and Shine.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3490 7815 3499 7815 3519 7804 3517 7797
      3517 7793 3515 7789 3518 7784 3536 7780
      3543 7783 3558 7781 3537 7777 3518 7783
      3514 7776 3501 7773 3472 7790 3471 7798
      3473 7802 3471 7813 3484 7817
TIME...MOT...LOC 0241Z 202DEG 31KT 3485 7810 3457 7806

41
Special weather statement, Jun 20, 11:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1137 PM EDT Sun Jun 20 2021

NCZ090>092-198-210400-
Jones-Lenoir-Inland Onslow-Duplin-
1137 PM EDT Sun Jun 20 2021

...A LINE OF SHOWERS WILL AFFECT WEST CENTRAL JONES...SOUTHWESTERN
LENOIR...NORTHWESTERN ONSLOW AND DUPLIN COUNTIES...

At 1137 PM EDT, radar indicated showers were located along a line
extending from near Rose Hill to near White Stocking to near Rocky
Point. Movement was northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Jacksonville, Wallace, Half Moon, Kornegay, Rose Hill, Richlands,
Beulaville, Deep Run, Catherine Lake, Cypress Creek, Kenansville,
Chinquapin, Potters Hill, Petersburg, Pleasant Hill, Albertson,
Albert J Ellis Airport, Richlands South, Sarecta and Magnolia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3517 7796 3517 7793 3515 7789 3516 7789
      3518 7783 3514 7760 3485 7743 3457 7756
      3453 7760 3472 7768 3472 7794 3471 7798
      3473 7802 3472 7811 3471 7813 3472 7815
TIME...MOT...LOC 0337Z 207DEG 40KT 3478 7806 3464 7783 3439 7785

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:57 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow23 hr
Jun 20, 10:42 PM EDTSpecial Weather StatementMHXDuplin63 min
Jun 21, 2:10 AM EDTSpecial Marine WarningMHX35 min
Jun 21, 3:24 AM EDTAreal Flood AdvisoryMHXPitt111 min
Jun 21, 8:14 AM EDTSmall Craft AdvisoryMHX36 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.